Kansas, 2013

Hail and Damaging Winds in Kansas, June 24, 2013

June 24, 2013 · NWS GID · 4 events in 2 counties and zones

For the second night in a row, parts of this six-county area observed strong to severe storms. The initial development of this multicell cluster bubbled up over Rooks County between 10-11 pm CDT on Monday evening the 24th and eventually reached severe levels around midnight CDT as it slid east, producing quarter size hail northeast of Stockton, estimated 60-70 MPH winds in the Alton area, and a…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For the second night in a row, parts of this six-county area observed strong to severe storms. The initial development of this multicell cluster bubbled up over Rooks County between 10-11 pm CDT on Monday evening the 24th and eventually reached severe levels around midnight CDT as it slid east, producing quarter size hail northeast of Stockton, estimated 60-70 MPH winds in the Alton area, and a measured 60 MPH gust at the Osborne airport. By 1 am CDT on the 25th, storms diminished a bit in intensity, but remained strong enough to produce a measured 51 MPH gust at the Beloit airport as the initial cluster morphed into more of a northwest-southeast line segment across Jewell and Mitchell counties between 2-3 am CDT. By 4 am CDT, the last storms of the night within the local area had exited into northeast Kansas and southern Nebraska.

Large-scale support for this event was provided by a passing, low-amplitude shortwave trough embedded within modest west-southwest flow aloft, along the southern periphery of a broad longwave trough draped through much of the central and northwest United States. Early morning surface analysis revealed a weak warm positioned just north of the area across southern Nebraska, although forecast soundings suggested storms were rooted up around 750 millibars in a zone of low-mid level theta-e advection, just above a formidable southerly low level jet of 50+ knots. Overnight severe weather parameters in North Central Kansas featured around 1500 J/kg most-unstable CAPE in the presence of 0-6 kilometer deep layer wind shear of 30-40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 24, 5:44 PM CST, 5 hours 14 minutes earlier.

Area forecast discussion, Jun 24, 5:44 PM CST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
644 PM CDT MON JUN 24 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 342 PM CDT MON JUN 24 2013

MORNING MAP ANALYSIS INDICATES QUASI-ZONAL TO SOUTHWESTERLY MID TO
UPPER LEVEL FLOW ACROSS MUCH OF THE CONUS. MID TO UPPER LEVEL JET
ENERGY EXTENDS FROM THE WEST/SOUTHWESTERN CONUS...EAST/NORTHEAST
INTO PORTIONS OF THE CENTRAL AND NORTHERN PLAINS...AND THEN EAST
INTO SOUTHEASTERN CANADA AND PORTIONS OF THE NORTHEASTERN CONUS.
MID TO UPPER LEVEL FLOW OVER OUR AREA APPEARS TO MAX OUT AT AROUND
50KTS NEAR 500MB. WATER VAPOR IMAGERY INDICATES A MID LEVEL SHORT
WAVE OVER PORTIONS OF THE MISSOURI RIVER VALLEY...AS WELL AS A MID
LEVEL PERTURBATION ADVANCING EAST/NORTHEAST FROM THE CENTRAL ROCKY
MOUNTAIN RANGE. AT THE SURFACE AN AREA OF LOW BAROMETRIC PRESSURE
IS NOTED OVER SOUTHEASTERN WYOMING...WITH SOUTH/SOUTHWESTERLY LOW
LEVEL FLOW INFILTRATING MOST ALL OF THE PLAINS...INCLUDING OUR
CWA.

REMNANT CLOUD COVER AND A SUBTLE MESO-HIGH...LEFT OVER FROM
OVERNIGHT CONVECTION...HAVE REALLY HELD TEMPERATURES DOWN ACROSS
MUCH OF OUR CWA TODAY...WITH MANY LOCATIONS ACROSS OUR AREA AS OF
19Z STILL IN THE LOW 80S. THAT BEING SAID...AREAS WHERE THE MESO-
HIGH AS MIXED OUT AND CLOUDS HAVE CLEARED ARE SEEING SIGNIFICANT
TEMPERATURE RECOVERY...WITH KPHG NOW IN THE MID 90S. ALSO...THE
WARM FRONT WHICH CLEARED THE AREA LAST NIGHT HAS ALLOWED FOR A
SIGNIFICANT INCREASE IN LOW LEVEL DEWPOINTS...WITH SURFACE
DEWPOINT READINGS ACROSS OUR CWA CURRENTLY IN THE UPPER 60S TO
NEAR 70. WITH THE AFOREMENTIONED CLOUD COVER AND MESO-
HIGH...ALONG WITH SUBSIDENCE ON THE BACK SIDE OF THE MID LEVEL
SHORT WAVE CURRENTLY MOVING INTO THE MISSOURI RIVER VALLEY...DRY
CONDITIONS ARE CURRENTLY BEING OBSERVED ACROSS OUR AREA. A FEW
AREAS OF CONCERN HOWEVER HAVE ALLOWED POPS TO CONTINUE IN THE
FORECAST LATE THIS AFTERNOON INTO TONIGHT. FIRST...ALTHOUGH
ABUNDANT LOW LEVEL MOISTURE REMAINS PRESENT OVER MUCH OF OUR
AREA...A SURFACE DRY LINE IS EVIDENT OVER THE CENTRAL HIGH PLAINS
ADVANCING EAST FROM EASTERN COLORADO INTO PORTIONS OF WESTERN
KANSAS. SECOND...A NOTICEABLE DIFFERENTIAL HEATING BOUNDARY HAS
DEVELOPED OVER OUR SOUTHWESTERN CWA...WITH A 10-15 DEGREE
TEMPERATURE GRADIENT NOTED AT THE SURFACE WITHIN 30-50 MILES. LOW
LEVEL CONVERGENCE ALONG THE DRY LINE...AS WELL AS THE DIFFERENTIAL
HEATING BOUNDARY...MAY PROVIDE ENOUGH FORCING FOR CONVECTIVE
INITIATION AND IF DEEP CONVECTION IS REALIZED...THEN IT IS
CERTAINLY POSSIBLE SHOWER AND THUNDERSTORM ACTIVITY COULD WORK
INTO PORTIONS OF OUR CWA...ESPECIALLY ACROSS OUR SOUTHWEST...LATE
THIS AFTERNOON INTO THIS EVENING. THIRD...THE MID LEVEL
PERTURBATION...CURRENTLY ADVANCING EAST/NORTHEAST FROM THE CENTRAL
ROCKY MOUNTAIN RANGE...WILL CONTINUE APPROACHING OUR AREA FROM THE
WEST/SOUTHWEST TONIGHT THUS PROMOTING AT LEAST SOME INCREASING
OMEGA ACROSS THE CENTRAL PLAINS HEADING INTO THE EVENING AND
OVERNIGHT HOURS. FOURTH...GUIDANCE CONTINUES TO SUGGEST THE AXIS
OF A 45-55KT 850MB JET STREAK WILL DEVELOP ACROSS PORTIONS OF THE
SOUTHERN AND CENTRAL PLAINS TONIGHT...WITH THE NOSE OF THIS LOW
LEVEL JET SETTING UP OVER NORTH/NORTHEASTERN PORTIONS OF OUR CWA.
THE COMBINATION OF THE MID LEVEL PERTURBATION AND THE LOW LEVEL
JET STREAK COULD CERTAINLY PROVIDE ISOLATED TO PERHAPS SCATTERED
SHOWER AND THUNDERSTORM ACTIVITY ACROSS MOST ANY PART OF THE CWA
OVERNIGHT TONIGHT. AS HAS BEEN THE CASE THE PAST SEVERAL
DAYS...QPF FIELDS FROM VARIOUS MODELS ARE ALL OVER THE PLACE AND
OFFER LITTLE HELP IN TRYING TO DETERMINE WHERE TO PLACE HIGHER OR
LOWER POPS. SO CONFIDENCE WITH RESPECT TO THE PLACEMENT OF POPS
ACROSS OUR AREA TONIGHT REMAINS LOW AND THUS POPS DO NOT EXCEED
30% ANYWHERE ACROSS OUR CWA THROUGH 12Z TUESDAY. ALL THAT BEING
SAID...WENT AHEAD WITH 20% POPS ACROSS OUR SOUTHWEST 21-00Z THIS
AFTERNOON/EVENING FOR THE POSSIBILITY OF CONVECTIVE INITIATION
ALONG AND NEAR THE LOW LEVEL DRY LINE AND DIFFERENTIAL HEATING
BOUNDARY. 20-30% POPS ARE THEN PRESENTED TO THE ENTIRE CWA FOR
TONIGHT TO ACCOUNT FOR THE APPROACHING MID LEVEL PERTURBATION AND
DEVELOPING LOW LEVEL JET. AS HAS BEEN THE CASE THE PAST SEVERAL
DAYS...THE EVENING AND OVERNIGHT SHIFT WILL NEED TO REFINE THESE
POPS IF/WHEN SHOWER AND THUNDERSTORM ACTIVITY DEVELOPS AND WE HAVE
A BETTER IDEA AS TO WHERE EXACTLY ACROSS THE CWA MEASURABLE
PRECIPITATION WILL BE OBSERVED.

GUIDANCE SUGGESTS THE MID LEVEL PERTURBATION WILL CLEAR OUR AREA
TO THE EAST/NORTHEAST OVERNIGHT TONIGHT...AND THAT THE LOW LEVEL
JET AXIS WILL VEER TO THE EAST OF OUR AREA AFTER 06Z. BARRING THE
DEVELOPMENT OF AN MCS...WITH THE LOSS OF MID LEVEL OMEGA AND LOW
LEVEL THERMAL ADVECTION AFTER 06Z IT CERTAINLY APPEARS AS THOUGH
PRECIPITATION CHANCES WILL DWINDLE POST-06Z. AS A RESULT...DRY
CONDITIONS HAVE BEEN PRESENTED TO THE CWA AS WE APPROACH 12Z
TUESDAY.

THE PASSAGE OF A MID LEVEL SHORT WAVE OVER THE NORTHERN PLAINS
DURING THE DAY TUESDAY IS EXPECTED TO PROMOTE SURFACE CYCLOGENESIS
ALONG THE NEBRASKA/SOUTH DAKOTA BORDER. THIS SURFACE LOW IS ALSO
EXPECTED TO MOVE EAST DURING THE DAY TUESDAY THUS ALLOWING A
SURFACE TROUGH/WEAK COLD FRONT TO CLEAR OUR AREA...WITH FROPA
EXPECTED TO BE COMPLETED ACROSS OUR CWA BETWEEN 21Z AND 00Z
TUESDAY AFTERNOON/EVENING. LOW LEVEL CONVERGENCE AND RESULTANT
FORCING ALONG THIS PASSING BOUNDARY DO NOT APPEAR THEY WILL BE ALL
THAT STRONG HOWEVER AND WITH MID TO UPPER LEVEL FORCING
PRACTICALLY NON-EXISTENT...DRY CONDITIONS ARE CURRENTLY FORECAST
ACROSS OUR CWA DURING THE DAY TUESDAY. IT IS NOT OUT OF THE REALM
OF POSSIBILITY THAT AN ISOLATED STORM COULD INITIATE ALONG THE
BOUNDARY ACROSS OUR FAR EAST/SOUTHEAST CWA DURING PEAK DIABATIC
HEATING OF THE LATE AFTERNOON...BUT AGAIN CONFIDENCE ON THIS
ACTUALLY OCCURRING IS TOO LOW FOR THE INSERTION OF POPS INTO THE
FORECAST AT THIS TIME.

GUIDANCE FROM THE NAM...OPERATIONAL GFS...AND EC ALL SUGGEST DEEP
LAYER MUCAPE VALUES OF 1500-3000J/KG...ALONG WITH DEEP LAYER BULK
SHEAR OF ~30KTS...WILL BE REALIZED ACROSS OUR SOUTHWEST THIS
AFTERNOON AND THIS EVENING. THUS SEVERE WEATHER WILL CERTAINLY BE
POSSIBLE SHOULD DEEP CONNECTION BE REALIZED. LARGE HAIL AND
MICROBURST-RELATED WIND GUSTS ARE CERTAINLY A THREAT...AND WITH
INCREASED HORIZONTAL VORTICITY ALONG THE DIFFERENTIAL HEATING
BOUNDARY...WILL GO AHEAD WITH AN ISOLATED TORNADO MENTION IN THE
HWO AS WELL. HEADING INTO THE OVERNIGHT HOURS...THERE ARE
INDICATIONS...IN PARTICULAR FROM THE NAM...THAT MOISTURE TRANSPORT
ALONG THE LOW LEVEL JET AXIS WILL CONTINUE PROMOTING HIGH VALUES
OF POTENTIAL ENERGY ACROSS OUR AREA. FORECAST PROXIMITY SOUNDINGS
FROM ACROSS OUR CWA...PER THE NAM...SUGGEST THAT PARCELS ROOTED TO
BETWEEN 800MB AND 700MB...ESPECIALLY ACROSS OUR NORTHEAST CWA NEAR
AND AHEAD OF THE NOSE OF THE LOW LEVEL JET...WILL HAVE ~2000J/KG
TO WORK WITH WITH LITTLE IF ANY CIN. GIVEN THIS PROSPECT...SEVERE
WEATHER ALSO SEEMS POSSIBLE OVERNIGHT TONIGHT. CONTEMPLATED
RELEGATING SEVERE WEATHER WORDING TO OUR NORTHEAST ONLY...BUT
GIVEN THAT CONVECTIVE ACTIVITY AND RESULTANT SEVERE WEATHER WILL
BE SO DEPENDENT UPON THE POSITION OF THE LOW LEVEL JET WHICH...AS
USUAL...IS NOT A CERTAINTY...OPTED TO GO AHEAD AND BLANKET THE
ENTIRE CWA WITH SEVERE WEATHER WORDING FOR OVERNIGHT TONIGHT.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 342 PM CDT MON JUN 24 2013

PRIMARY FORECAST CONCERN WILL BE HIGH TEMPERATURES ALONG WITH VERY
SMALL...IF ANY PRECIPITATION CHANCES.

APPEARS WE WILL BEGIN THIS PERIOD IN A MAINLY ZONAL FLOW PATTERN
WITH WEAKER SHORT WAVES ROTATING THROUGH. MOST OF THE MODELS IN
DECENT AGREEMENT WITH ONE SUCH WAVE WITH THE TROUGH AXIS JUST EAST
OF THE CWA BY 00Z WED. THE ASSOCIATED WEAK COLD FRONT SHOULD ALSO
BE THROUGH THE AREA BY THIS TIME. UPPER RIDGING IS THEN EXPECTED
TO BUILD IN QUICKLY...PUTTING US IN AN AREA OF GENERAL SUBSIDENCE
STARTING TUESDAY NIGHT. THUS MAY SEE THE FIRST NIGHT IN A WHILE
WITHOUT A FAIR CHANCE FOR OVERNIGHT RAINS ON TUES NIGHT. RIDGE
THEN EXPECTED TO AMPLIFY OVER THE NEXT COUPLE OF DAYS...BRINGING
US HOT AND MAINLY DRY CONDITIONS. 700 MB TEMPS NOT QUITE AS WARM
AS ONE MIGHT WANT TO SEE TO GO TOTALLY RAIN FREE...IN TERMS OF
CAPPING INVERSION...BUT DONT SEE MUCH IN THE WAY OF FORCING UNTIL
THURSDAY LATE AFTERNOON OR EVENING. SEVERAL MODELS BRING A WEAK
WAVE OVER THE RIDGE AND INTO OUR AREA DURING THAT TIME FRAME. ALSO
SHOWING AN INVERTED SURFACE TROUGH ACROSS THE CWA. THE CAP IS
FAIRLY STOUT THU AFTERNOON...13C EAST TO 15 OR 16C WEST AS SEEN ON
THE GFS AND LATEST EC. WILL BE TOUGH TO OVERCOME THAT BUT STILL
POSSIBLE IF MODELS ARE OVERDOING MID LEVEL WARMTH AT ALL. MAY NEED
TO AT LEAST INSERT A SLIGHT CHANCE FOR THUR NIGHT ESPECIALLY IN
THE EAST.

FOR THE REST OF THE FORECAST PERIOD...MODELS IN GOOD AGREEMENT IN
OVERALL PATTERN OF RIDGING OVER THE ROCKIES AND A TROUGH OVER THE
GREAT LAKES. THIS WILL PUT US IN NORTHWEST FLOW. MIGHT NOT BE
QUITE AS HOT AS WED-THU BUT STILL PLENTY WARM...ESPECIALLY IN THE
SOUTHWEST PART OF THE CWA. SHOULD BE MAINLY DRY BUT CANNOT TOTALLY
RULE OUT AN MCS RIDING DOWN THE NORTHWEST FLOW AND INTO OUR CWA ON
ANY GIVEN NIGHT. VERY TOUGH TO SAY WHEN THIS MIGHT OCCUR THIS FAR
OUT AND FOR THE MOST PART WILL GO CONSERVATIVE ON RAIN CHANCES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 637 PM CDT MON JUN 24 2013

HIT OR MISS THUNDERSTORMS WILL BE IN THE VICINITY OF THE TERMINAL
FOR THE FIRST PART OF THE EVENING...WITH INCREASING CHANCES FOR
STORMS AFTER DARK. WINDS WILL BE STEADY FROM THE SOUTH SOUTHEAST
FOR THE FIRST PART OF THE EVENING...THEN SFC WINDS WILL BEGIN TO
DECREASE WHILE WINDS ABOVE THE SFC REMAIN STRONG AND HAVE
MAINTAINED POTENTIAL FOR LLVL WIND SHEAR. WINDS ON TUESDAY WILL
TRANSITION WESTERLY BEHIND A SFC TROUGH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...BRYANT
LONG TERM...EWALD
AVIATION...FAY
Hazardous weather outlook, Jun 24, 8:37 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
937 PM CDT MON JUN 24 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
937 PM CDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED INTO THE OVERNIGHT HOURS AND
SEVERE STORMS ARE POSSIBLE. THE MAIN HAZARDS FROM THE STORMS WILL
BE LARGE HAIL THE SIZE OF QUARTERS AND DAMAGING WINDS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDEX READINGS BETWEEN 100 AND 105 DEGREES WILL BE POSSIBLE
DURING THE AFTERNOON AND EARLY EVENING HOURS TUESDAY THROUGH
THURSDAY...PRIMARILY FOR LOCATIONS ACROSS NORTH CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 24, 8:48 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
948 PM CDT MON JUN 24 2013

NEZ049-250315-
POLK NE-
948 PM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY UNTIL 1015 PM CDT...

AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STROMSBURG...OR 16 MILES NORTH OF YORK...
MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STROMSBURG...
  OSCEOLA...
  SHELBY...

LAT...LON 4105 9736 4105 9774 4114 9779 4138 9736
TIME...MOT...LOC 0248Z 237DEG 29KT 4111 9763

SALTZMAN
Local storm report, Jun 24, 9:05 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1005 PM CDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             OSCEOLA                 41.18N 97.55W
06/24/2013  E0.50 INCH       POLK               NE   NWS EMPLOYEE

            PEA TO DIME SIZE HAIL LASTED JUST A FEW MINUTES.

&&

SALTZMAN
Special weather statement, Jun 24, 9:12 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1012 PM CDT MON JUN 24 2013

NEZ041-048-049-250345-
MERRICK NE-NANCE NE-POLK NE-
1012 PM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POLK...EASTERN NANCE AND
NORTHEASTERN MERRICK COUNTIES UNTIL 1045 PM CDT...

AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SILVER CREEK...OR 20 MILES SOUTHWEST OF
COLUMBUS...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SILVER CREEK...

LAT...LON 4130 9736 4118 9771 4133 9785 4140 9770
      4140 9760 4139 9759 4134 9759 4137 9751
      4137 9747 4140 9738 4139 9736
TIME...MOT...LOC 0312Z 238DEG 30KT 4131 9767

SALTZMAN
Special weather statement, Jun 24, 10:30 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1130 PM CDT MON JUN 24 2013

KSZ017-250500-
ROOKS KS-
1130 PM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOKS COUNTY UNTIL
MIDNIGHT CDT...

AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WEBSTER STATE PARK...OR 22 MILES SOUTH OF
PHILLIPSBURG...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STOCKTON...
  WOODSTON...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3931 9940 3949 9951 3957 9935 3956 9905
      3931 9905
TIME...MOT...LOC 0430Z 248DEG 26KT 3944 9935

SALTZMAN

The radar

The Grand Island radar (KUEX), 115 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Rooks

When
June 24, 10:58 PM CST to 11:01 PM CST
Where
Rooks County, 4.71 mi NE of Stockton
Measured
1 in hail
Reported by
Public
Coordinates
39.480, -99.220

Quarter size hail fell for a few minutes. Wheat fields were damaged from the hail.

Thunderstorm Wind, Osborne

When
June 24, 11:16 PM CST
Where
Osborne County, 3.2 mi E of Alton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.470, -98.890

Thunderstorms wind gusts of 60 to 70 mph occurred.

Thunderstorm Wind, Osborne

When
June 24, 11:27 PM CST
Where
Osborne County, 1.75 mi SW of Alton
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.450, -98.970

An estimated wind gust of 70 mph occurred.

Thunderstorm Wind, Osborne

When
June 24, 11:35 PM CST
Where
Osborne County, Osborne Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.430, -98.680

A severe thunderstorm wind gust of 60 mph was measured at the Osborne airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461659, 461660, 461663, 461661.